hiv discoloration of palms, heels and nails

Question

my wife has been on nevirapine, zidovudine, lamivudine and septrin ARVS combination for the last 7 months. she developed palm, nail and heel discoloration. often also experiences unusual tiredness and pains in the back side of the neck and knees. the doctor says these are side effects and may go with time. is this so?

Answer

The zidovudine can cause discoloration in the regions you describe. That effect is most often seen in African Americans or persons of African descent. In my experience if there is discoloration due to zidovudine it often persists unless the drug is switched to an alternative. The pains you describe are non-specific and are not generally a direct feature of any of the HIV medications except in some cases the zidovudine can cause some muscle irritation (myopathy or myositis) that can be detected sometimes by exam, blood tests or biopsy. KH